Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 415, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 13, 2020, 8:07 PM CST for Madison County, Yazoo County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 13, 2020, 8:07 PM CST (02:07 UTC)
- Expired
- Dec 13, 2020, 8:45 PM CST
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS54 KJAN 140207
SVRJAN
MSC089-163-140245-
/O.NEW.KJAN.SV.W.0415.201214T0207Z-201214T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
807 PM CST Sun Dec 13 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Yazoo County in central Mississippi...
Central Madison County in central Mississippi...
* Until 845 PM CST.
* At 807 PM CST, severe thunderstorms were located along a line
extending from near Benton to near Myrleville to near Flora, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Myrleville around 810 PM CST.
Annandale around 825 PM CST.
Vaughan around 830 PM CST.
Way and Gluckstadt around 835 PM CST.
Canton around 840 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3288 8997 3288 8992 3273 8992 3249 8999
3249 9038 3281 9030 3289 8999
TIME...MOT...LOC 0207Z 256DEG 27KT 3280 9027 3266 9028 3252 9034
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EC2 follow-up statements
885
WWUS54 KJAN 140221
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
821 PM CST Sun Dec 13 2020
MSC089-163-140245-
/O.CON.KJAN.SV.W.0415.000000T0000Z-201214T0245Z/
Yazoo MS-Madison MS-
821 PM CST Sun Dec 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR EAST CENTRAL YAZOO AND CENTRAL MADISON COUNTIES...
At 821 PM CST, severe thunderstorms were located along a line
extending from near Benton to near Myrleville to near Flora, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Gluckstadt, Vaughan and Way around 840 PM CST.
Canton around 845 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3288 8997 3288 8992 3273 8992 3249 8999
3249 9030 3270 9022 3283 9021 3289 8999
TIME...MOT...LOC 0221Z 259DEG 28KT 3282 9019 3268 9020 3252 9027
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
EC594
WWUS54 KJAN 140233
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
833 PM CST Sun Dec 13 2020
MSC089-163-140245-
/O.CON.KJAN.SV.W.0415.000000T0000Z-201214T0245Z/
Yazoo MS-Madison MS-
833 PM CST Sun Dec 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR EAST CENTRAL YAZOO AND CENTRAL MADISON COUNTIES...
At 833 PM CST, severe thunderstorms were located along a line
extending from Vaughan to near Way to Gluckstadt, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
east central Yazoo and central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3288 8997 3288 8992 3273 8992 3249 8999
3249 9017 3269 9009 3278 9007 3287 9007
3289 8999
TIME...MOT...LOC 0233Z 263DEG 28KT 3282 9004 3268 9005 3252 9012
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 5:03 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 13, 5:03 PM CST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Jackson MS 503 PM CST Sun Dec 13 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: It is currently a mixed bag of flight categories ongoing this evening. Most sites have dropped to MVFR to IFR conditions, with some VFR conditions hanging on. These won't last long either as rain continues to overspread the region from the west, some of which could be moderate to heavy at times. All sites will be MVFR to IFR through the remainder of the evening into tomorrow. Ceilings will be slow to lift tomorrow and most sites will remain at least MVFR through at least 18-20Z. Winds will also be gusty and out of the north. Sustained speeds will be around 15kt with gusts to 30kt possible, especially in the Delta. Rain looks to move out of the region to the east around or after midnight, so some improvement in flight categories may occur but still remain sub-VFR through much of tomorrow. Overall, this is just not a good time to fly. /28/ && .DISCUSSION... Tonight and tomorrow: A potent shortwave trough has ejected out of the Desert Southwest overnight and was noted on water vapor imagery over the Southern Plains this afternoon. At the surface, a previously stalled frontal boundary along the Gulf Coast is lifting back north as a warm front. Surface cyclogenesis is also underway along the Texas coast as mid- level height falls overspread the frontal boundary. Regional surface observations indicate a reservoir of rich boundary layer moisture characteristic of upper 60s to low 70s dew points extending along the central Texas coast and offshore over the Gulf of Mexico. Upwards of 1000-1500 J/kg of SBCAPE was located within a low-level ThetaE ridge with convection ongoing from southwest Louisiana into coastal Texas. As the afternoon progresses, the frontal boundary will continue lifting north as a warm front while low-level mass response to the deepening surface low fosters an intensifying low- level jet. Warm advection showers have spread into the ArkLaMiss early this afternoon as upstream convection becomes organized over southwest Louisiana and coastal Texas. Impressive shear profiles with long looping hodographs may support a few initial supercell structures over the Sabine Valley, but convection will quickly grow upscale into a squall line as it pushes into western portions of the area by late afternoon and early evening. The main limiting factor for a greater severe weather threat will be meager instability. Near 60 degree dew points may make it as far north as I-20, however true surface-based instability will be confined further south, thus resulting in a high shear low CAPE environment. Regardless, strong low-level wind fields may result in damaging wind gusts within the QLCS and a tornado or two cannot be ruled out either. As such, the marginal risk remains well placed and no adjustments were needed. Further north, intense isentropic ascent and strong low-level frontogenesis will yield a robust precipitation shield with moderate to heavy rainfall. 1-2" of rain with locally higher amounts is expected along and north of a line from Vicksburg to Columbus. Flash flooding is not expected as the rainfall will occur over a larger time window (~6 hours). In addition, gusty gradient winds will also be possible across portions of the ArkLaMiss Delta along and north of the surface low. Gusts of 30-40mph may result in a few downed weak trees and branches. The limited threat in the HWO/graphics for non-thunderstorm winds also remains well placed with no changes needed. Showers and thunderstorms will shift east into Alabama shortly after midnight with only a few lingering showers along the Hwy 82 corridor through the overnight hours. Strong cold air advection will usher in a colder airmass overnight with low temperatures dropping into the mid 30s to mid 40s. Cold air advection will continue during the day tomorrow, but the magnitude will be weaker compared to tonight. Nonetheless, clouds will be slow to clear and will further preclude greater warming potential. Afternoon highs will struggle to reach 50 for much of the area with the warmest temperatures across the Hwy 98 corridor. /TW/ Monday night through Saturday: Expect dry and cooler conditions Monday night and Tuesday as high pressure builds into the area behind tonight's system. Another system will move across the area Tuesday night into Wednesday, with light showers possible with this system. Showers should move out of the region Wednesday, with dry weather expected through Friday as high pressure remains in control. Temperatures will be on the chilly side Thursday and Friday mornings, with lows in the mid to upper 20s for most locations. Showers will return to the region Friday night and Saturday as the next frontal system approaches and moves through. /27/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 39 48 30 53 / 100 0 0 2 Meridian 41 50 30 55 / 100 0 0 1 Vicksburg 38 48 31 52 / 97 0 0 4 Hattiesburg 44 53 33 57 / 86 0 0 1 Natchez 39 48 33 54 / 94 0 0 6 Greenville 38 46 30 48 / 99 0 0 2 Greenwood 37 48 29 51 / 100 0 0 1 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Dec 13, 8:59 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 859 AM CST Sun Dec 13 2020 ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034>036-040>042- 141500- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington- Humphreys-Holmes-Issaquena-Sharkey-Yazoo- 859 AM CST Sun Dec 13 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...This Evening Wind gusts of 30-40mph will be possible this evening which may cause weak trees and tree limbs to break and fall. High profile vechicles may become unsteady in gusts. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. MSZ029>033-037>039-043>046-051-052-057-058-065-066-073-074-141500- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee- Madison MS-Leake-Neshoba-Kemper-Newton-Lauderdale-Jasper-Clarke- Covington-Jones-Lamar-Forrest- 859 AM CST Sun Dec 13 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ016-023-MSZ047-141500- Madison LA-Franklin LA-Warren- 859 AM CST Sun Dec 13 2020 This hazardous weather outlook is for portions of northeast Louisiana, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This Evening Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...This Evening Wind gusts of 30-40mph will be possible this evening which may cause weak trees and tree limbs to break and fall. High profile vechicles may become unsteady in gusts. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ024>026-MSZ048>050-053>056-059>064-072-141500- Catahoula-Tensas-Concordia-Hinds-Rankin-Scott-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Marion- 859 AM CST Sun Dec 13 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This Evening Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 1 && ...HAZARD LEGEND... *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Dec 13, 6:34 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
634 PM CST SUN DEC 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 1 SSE JONESVILLE 31.60N 91.83W
12/13/2020 CATAHOULA LA LAW ENFORCEMENT
DOWNED POWERLINE ON HIGHWAY 124 S JUST
OUTSIDE JONESVILLE.
&&
DCSpecial weather statement, Dec 13, 6:57 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
657 PM CST Sun Dec 13 2020
LAZ016-025-MSZ040>042-047-048-053-140145-
Tensas LA-Madison LA-Sharkey MS-Warren MS-Hinds MS-Yazoo MS-
Issaquena MS-Claiborne MS-
657 PM CST Sun Dec 13 2020
...A LINE OF STRONG STORMS WILL AFFECT EASTERN MADISON
PARISH...WARREN...NORTHERN CLAIBORNE...SOUTHWESTERN
YAZOO...NORTHWESTERN HINDS...SOUTHEASTERN ISSAQUENA AND SOUTHERN
SHARKEY COUNTIES UNTIL 745 PM CST...
At 655 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from near Onward to 8 miles east of Somerset.
Movement was east at 35 mph.
Winds of 40 to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Valley Park and Onward around 700 PM CST.
Vicksburg around 715 PM CST.
Reganton around 730 PM CST.
Newman around 740 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3258 9104 3262 9100 3264 9102 3273 9099
3290 9044 3209 9070 3206 9120
TIME...MOT...LOC 0055Z 257DEG 30KT 3268 9093 3215 9110
ECLocal storm report, Dec 13, 7:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CST SUN DEC 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG 10 WNW SAINT JOSEPH 31.97N 91.40W
12/13/2020 TENSAS LA LAW ENFORCEMENT
TWO TREES REPORTED DOWN AROUND HIGHWAY 573
WEST OF ST. JOSEPH.
&&
DCSpecial weather statement, Dec 13, 7:54 PM CST, 13 minutes before
Special Weather Statement National Weather Service Jackson MS 754 PM CST Sun Dec 13 2020 MSZ053-054-059-061-062-140245- Jefferson MS-Copiah MS-Lincoln MS-Franklin MS-Claiborne MS- 754 PM CST Sun Dec 13 2020 ...A LINE OF STRONG STORMS WILL AFFECT SOUTHEASTERN CLAIBORNE... WESTERN LINCOLN...SOUTHEASTERN JEFFERSON...EASTERN FRANKLIN AND SOUTHWESTERN COPIAH COUNTIES UNTIL 845 PM CST... At 753 PM CST, Meteorologists were tracking strong thunderstorms along a line extending from 7 miles south of Carpenter to 9 miles northeast of Gloster. Movement was east at 40 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Barlow around 800 PM CST. Glancy around 810 PM CST. Little Springs around 815 PM CST. Hazlehurst and Gallman around 820 PM CST. Center Point around 825 PM CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3195 9033 3135 9051 3136 9096 3193 9072 TIME...MOT...LOC 0153Z 272DEG 33KT 3193 9068 3131 9095 EC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 6:40 PM CST | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Franklin, Jefferson | 65 min |
| Dec 13, 6:57 PM CST | Special Weather Statement | JAN | Warren | 48 min |
| Dec 13, 7:16 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 59 min |
| Dec 13, 7:34 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Warren | 41 min |
| Dec 13, 7:54 PM CST | Special Weather Statement | JAN | Copiah, Franklin | 51 min |
| Dec 13, 8:10 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Madison, Rankin, Simpson | 65 min |
| Dec 13, 8:28 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Lincoln, Simpson | 47 min |
| Dec 13, 8:45 PM CST | Severe Thunderstorm Warning | JAN | Leake, Madison | 60 min |
| Dec 13, 8:48 PM CST | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 57 min |
| Dec 13, 9:02 PM CST | Special Weather Statement | JAN | Lawrence, Simpson | 58 min |
| Dec 13, 9:37 PM CST | Special Weather Statement | JAN | Scott, Smith | 53 min |
| Dec 13, 9:38 PM CST | Special Weather Statement | JAN | Neshoba | 67 min |
| Dec 13, 9:39 PM CST | Special Weather Statement | JAN | Covington, Jefferson Davis, Marion | 51 min |
| Dec 13, 10:11 PM CST | Special Weather Statement | JAN | Forrest, Jones, Lamar | 64 min |
| Dec 13, 10:14 PM CST | Special Weather Statement | JAN | Jasper, Newton | 61 min |
| Dec 13, 10:52 PM CST | Special Weather Statement | JAN | Clarke, Kemper, Lauderdale | 53 min |
| Dec 14, 10:35 AM CST | River Flood Warning | JAN | Attala, Holmes | 47 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.